# SDR 2016FA0000329

- Difficulty date: July 13, 2016
- Submitted: July 15, 2016
- Operation: General aviation
- Aircraft: N20357
- Make and model: Cessna 172M
- Aircraft serial: 17261219
- Aircraft time: 11,000 hours
- Engine: Lyc O320E2D
- System (JASC): 7160 · Engine Air Intake System
- Part: Butterfly Valve
- Condition: Torn
- Location: Airbox
- Stage of operation: TO
- How discovered: O
- Nature of condition: R, J
- Precautionary procedure: C

## Discrepancy

PILOT REPORTED LOSS OF RPM DURING TAKEOFF, DURING TROUBLESHOOTING IT WAS DISCOVERED RPM WOULD RETURN WHEN THE MIXTURE CONTROL WAS LEANED, INDICATING A RICH MIXTURE CONDITION. DURING A VISUAL INSPECTION OF THE INDUCTION SYSTEM (I.E. AIRBOX AND CARBURETOR) A PIECE OF BAFFLE SEAL MATERIAL WAS DISCOVERED PARTIALLY OBSTRUCTING THE BOOST VENTURI IN CARBURETOR. FARTHER EXAMINATION REVEALED THE SOURCE OF THE BAFFLE MATERIAL WAS FROM THE CARB HEAT BUTTERFLY VALVE, THE VALVE DESIGN SANDWICHES THE MATERIAL IN BETWEEN TWO LAYERS OF ALUMINIUM TO CREATE THE SEAL IN THE AIRBOX OVER TIME THE MATERIAL WEAKENED AND EVENTUALLY TORE OFF AND WAS "SUCKED" INTO THE BOOST VENTURI CAUSING THE OBSTRUCTION AND RPM LOSS
